Meth Overdose: Signs, Symptoms, & Treatments
You may have learned about methamphetamine, or meth, from your local news. Mugshots of extremely thin, disheveled men and women arrested for meth use show the devastating effects of meth addiction. According to the National Institute on Drug Abuse (NIDA), methamphetamine is a powerful, highly addictive stimulant that causes a pleasurable sense of well-being or euphoria.
For some, once they have experienced the overwhelming rush from meth, the draw is too strong to resist, leading them down a path of substance use and illicit drug use. The constant need for intense euphoric feelings puts any meth user at a high risk of overdose. Knowing how to treat someone experiencing a meth overdose can mean the difference between life and death.
What is Methamphetamine?
Methamphetamine is in the amphetamine class of drugs that stimulate the central nervous system. All amphetamines are United States Food and Drug Administration (FDA) schedule II-controlled substances for their high abuse risk. Although various FDA-approved amphetamines, including Adderall and Ritalin, are used for the management and treatment of attention-deficit hyperactivity disorder (ADHD) and other conditions, there is only one prescription methamphetamine – Desoxyn.
Prescription methamphetamine is a strong stimulant drug used to treat obesity and ADHD. The FDA warns Desoxyn has a high potential for abuse and could lead to or exacerbate cardiovascular conditions. Although less than 9,000 prescriptions for methamphetamine are dispensed each year in the United States, in 2020, roughly 1.2 million Americans had a methamphetamine use disorder or meth addiction.
The demand for meth has given rise to a market for illegal stimulants. The street version– crystal meth, ice, or crank – is made in crude meth labs from ingredients found in over-the-counter cold medicines. Street meth is highly potent and often laced with fentanyl, an opioid 100 times stronger than morphine, driving an increase in fatal and non-fatal overdoses.
Signs of Methamphetamine Use
Anyone with a methamphetamine substance use disorder is at a high risk of overdose. By recognizing the side effects and signs of meth use, you may be able to intervene and prevent a meth overdose from occurring.
Meth increases the release of dopamine and, thus, enhances the person’s mood and energy levels leading to increased wakefulness and physical activity. The effects of meth on the body with short-term use include an increase in heart rate and blood pressure and a high body temperature (hyperthermia).
Other short-term meth use side effects include:
In addition to worsening short-term effects, long-term use of methamphetamine significantly affects a person’s behavioral health and physical appearance. Long-term signs of meth use include:
Extreme weight loss
Sores, boils, and abscesses on the body
Severe tooth decay, known as “meth mouth”
For information about the impact of drug addiction in the United States, visit the Substance Abuse and Mental Health Services Administration (SAMHSA) website.
Methamphetamine Overdose Symptoms
There are two types of meth overdoses: acute and chronic. A life-threatening acute drug overdose usually occurs accidentally by ingesting too much meth. Chronic users often take higher doses of the drug to maintain the euphoria, eventually suffering from a meth overdose.
The drug dosage and duration of use will determine the severity of overdose symptoms, including:
“Overamping” or body shutting down
Severe stomach pain
If not treated immediately and appropriately, a meth overdose can result in death or complications from a stroke, heart attack, kidney failure, or other organ problems caused by overheating.
Treatment for a Meth Overdose
If you suspect someone is in the throes of a methamphetamine overdose, follow these life-saving steps.
Call 911. While Naloxone (Narcan) is an FDA-approved drug for reversing the effects of an opioid overdose, the medication does not help a methamphetamine overdose. There is no medicine for halting or reversing a meth overdose, so it is imperative to get the person medical care as quickly as possible.
Stay safe. Some overdose scenarios include highly aggressive, threatening behavior. Be cautious and help keep others safe by removing dangerous objects from the area.
Prevent injury. If the person is having a seizure, gently cushion their head to prevent injury and loosen constricting clothes to aid breathing.
Protect from choking. Turn the person’s head or body to the side in case they vomit.
Stay with the person. Do not leave the person alone. Monitor their condition and answer any questions the first responders may have regarding the person’s drug use.
The amount of drug ingested and how quickly the person received medical attention determine their prognosis. Certain mental health issues, memory loss, and insomnia can last for years, and medical complications can lead to permanent disability.
Caron Offers Comprehensive Addiction Treatment
Know the signs of substance abuse and let Caron help your loved one. We offer comprehensive addiction treatment services including inpatient detox, outpatient, health care, education, and counseling.
Contact us today online or call us at 1-866-559-1074.
Continue Learning About Meth Overdose: Signs, Symptoms, and Treatments
We're one call away.
Breakthrough at Caron